Alert archive / Massachusetts / Coastal Flood Statements in 2011
Coastal Flood Statement 1, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this coastal flood statement at Jan 21, 2011, 10:09 AM EST for 4 counties in Massachusetts. It was in force for 111 min.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2011, 10:09 AM EST (15:09 UTC)
- Expired
- Jan 21, 2011, 12:00 PM EST
- In force
- 111 min
- Issued by
- NWS Boston/Norton, MA
Counties Essex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA
The radar
The Boston radar (KBOX), 40 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 3.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 537 m²/s²
- 0-3 km storm-relative helicity
- 510 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
567
WHUS41 KBOX 211509
CFWBOX
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1009 AM EST FRI JAN 21 2011
...SPLASH OVER WITH ISOLATED POCKETS OF MINOR COASTAL FLOODING
POSSIBLE FOR TODAY/S MIDDAY HIGH TIDE CYCLE...
MAZ007-015-016-019-211700-
/O.NEW.KBOX.CF.S.0001.110121T1509Z-110121T1700Z/
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
EASTERN PLYMOUTH MA-
1009 AM EST FRI JAN 21 2011
HIGH ASTRONOMICAL TIDES WILL COMBINED WITH A 1 TO 1.5 FOOT STORM
SURGE. THIS WILL RESULT IN AREAS OF SPLASH OVER AND POSSIBLY SOME
ISOLATED POCKETS OF MINOR COASTAL FLOODING ALONG THE EASTERN
MASSACHUSETTS COAST FOR TODAY/S MIDDAY HIGH TIDE CYCLE.
&&
ALL TIDE HEIGHTS ARE RELATIVE TO MEAN LOWER LOW WATER.
TIME OF HIGH TOTAL TIDES ARE APPROXIMATE TO THE NEAREST HOUR.
BOSTON HARBOR
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
12.8 21/12 PM 11.7 1.1 1-2 MINOR
9.9 22/01 AM 10.5 -0.6 1-2 NONE
11.1 22/01 PM 11.5 -0.4 1 NONE
10.8 23/01 AM 10.8 0.0 1 NONE
11.2 23/02 PM 11.2 0.0 1 NONE
10.6 24/02 AM 11.0 -0.4 1 NONE
NEWBURYPORT
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
10.8 21/12 PM 9.6 1.2 1-3 NONE
8.8 22/01 AM 8.8 0.0 3-4 NONE
9.5 22/01 PM 9.5 0.0 1-2 NONE
9.0 23/02 AM 8.9 0.1 1 NONE
9.3 23/02 PM 9.3 0.0 2 NONE
8.9 24/02 AM 8.9 0.0 2 NONE
GLOUCESTER HARBOR
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
11.8 21/12 PM 10.7 1.1 2-3 NONE
9.1 22/12 AM 9.7 -0.6 4 NONE
10.2 22/01 PM 10.6 -0.4 2 NONE
10.0 23/01 AM 10.0 0.0 1 NONE
10.2 23/02 PM 10.2 0.0 2 NONE
9.7 24/02 AM 10.1 -0.4 2 NONE
REVERE
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
12.2 21/12 PM 11.1 1.1 2-3 NONE
9.2 22/12 AM 10.0 -0.8 2-3 NONE
10.6 22/01 PM 11.0 -0.4 1 NONE
10.3 23/01 AM 10.3 0.0 1 NONE
10.7 23/02 PM 10.7 0.0 1-2 NONE
10.1 24/02 AM 10.5 -0.4 2 NONE
SCITUATE
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
12.2 21/12 PM 11.1 1.1 2-4 MINOR
9.4 22/01 AM 10.0 -0.6 3-4 NONE
10.6 22/01 PM 11.0 -0.4 1-2 NONE
10.3 23/01 AM 10.2 0.1 1 NONE
10.6 23/02 PM 10.6 0.0 2 NONE
10.0 24/02 AM 10.4 -0.4 3 NONE
$$
FRANKWhat forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this coastal flood statement went out at Jan 21, 4:31 AM EST, 5 hours 38 minutes earlier.
Area forecast discussion, Jan 21, 4:31 AM EST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
431 AM EST FRI JAN 21 2011
.SYNOPSIS...
A FAST MOVING LOW PRESSURE SYSTEM WILL BRING A SHORT DURATION BUT HIGH
IMPACT SNOWSTORM TO SOUTHERN NEW ENGLAND THIS MORNING. STRONG
HIGH PRESSURE OUT OF CANADA WILL USHER IN ARCTIC AIR FOR THE
WEEKEND. A STRONG COASTAL STORM IS POSSIBLE MIDWEEK ALONG WITH THE
POTENTIAL FOR SIGNIFICANT PRECIPITATION TO AFFECT SOUTHERN NEW
ENGLAND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
*** SHORT DURATION BUT HIGH IMPACT SNOW EVENT TO AFFECT MOST OF SOUTHERN
NEW ENGLAND THIS MORNING ***
NOT MUCH CHANGE FROM PREVIOUS FORECAST WITH WARNINGS AND
ADVISORIES REMAINING UNCHANGED.
SATELLITE IMAGERY BEGINNING TO SHOW GREAT LAKES/OH VLY TROF
AMPLIFICATION WITH NEGATIVE TILT DEVELOPMENT ALONG WITH A
PRONOUNCED DIFFLUENT PATTERN DOWNSTREAM ACROSS NEW ENGLAND. THIS
IS YIELDING MODEST PRES FALLS OVER SOUTHERN NJ ON THE ORDER OF 2
MBS PER HOUR AND WILL SPARK CYCLOGENESIS SOUTH OF LONG ISLAND
EARLY THIS MORNING. GOOD MODEL CONSENSUS WITH LOW THEN TRACKING
NEAR NANTUCKET AROUND MIDDAY.
RADAR IMAGERY ACROSS SOUTHERN NEW ENGLAND AT 3 AM IS SOMEWHAT
FRAGMENTED ACROSS RI AND SOUTHEAST MA. HOWEVER EXPECT SNOW TO
BECOME MORE WIDESPREAD ACROSS THIS AREA AS INCREASING ONSHORE/ATLC
INFLOW SATURATES COLUMN AND ASCENT INCREASES WITH APPROACHING LFQ
OF STRONG UPPER LEVEL JET.
00Z MODELS IN GOOD AGREEMENT ON THE LARGE SCALE FLOW AND MANY OF
THE SMALLER MESO-SCALE DETAILS WITH THIS DEVELOPING COASTAL LOW.
MODEL LIQUID QPF CONSENSUS IS ROUGHLY 0.35 TO 0.45 INCHES ACROSS
THE ENTIRE REGION FOR THIS UPCOMING WINTER STORM. HOWEVER THE 00Z
NAM HAS A SWATH OF 0.75 INCHES OVER NANTUCKET AND JUST OFF CAPE
COD. HOWEVER THIS APPEARS CONVECTIVELY INDUCED SO WE FOLLOWED A
BLEND OF 00Z GFS/ECMWF AND 03Z SREF FOR QPF. NEW 06Z NAM NO LONGER
HAS HEAVY CONVECTIVE QPF JUST OFFSHORE. 06Z NAM NOW IN AGREEMENT
WITH OTHER 00Z GUID FOR A WIDESPREAD 0.35-0.45 LIQUID QPF WITH
LOCALLY HIGHER AMOUNTS.
THESE QPF AMOUNTS OF 0.35 TO 0.45 DON/T SUPPORT WARNING CRITERIA
AT FACE VALUE HOWEVER THE ATMOSPHERE IS COLD ENOUGH TO SUPPORT SNOW
RATIOS OF 12 TO 15-1...SLIGHTLY HIGHER FAR INTERIOR AND LOWER NEAR
THE COAST. THIS WILL PROVIDE A FLUFF FACTOR ACROSS THE ENTIRE
REGION YIELDING A WIDESPREAD 4-6 INCH SNOWFALL. IN ADDITION THE
BULK OF THE LIFT OCCURS IN THE PREFERRED -12C TO -18C SNOW GROWTH
REGION WHICH MAY HELP SQUEEZE ANOTHER INCH OR TWO OF SNOWFALL FROM
THIS EVENT.
LOWER AMOUNTS ACROSS CAPE COD AND THE ISLANDS INCLUDING THE
IMMEDIATE SOUTH COAST OF MA AS BLYR MAY WARM SUFFICIENTLY FOR A
MIX OF RAIN. THIS WILL YIELD LOWER SNOWFALL TOTALS ACROSS THIS
AREA. THUS A WINTER WEATHER ADVISORY REMAINS IN EFFECT.
HIGHEST SNOWFALL TOTALS /6-8 INCHES/ STILL EXPECTED ACROSS
NORTHEAST MA INCLUDING THE GREATER BOSTON AREA AND INTO THE
MERRIMACK RIVER VALLEY OF SOUTHERN NH AS TROF AMPLIFICATION WILL
BE GREATEST ACROSS EASTERN NEW ENGLAND. HEAVIEST SNOW EXPECTED TO
FALL BETWEEN 12Z-15Z WITH HOURLY SNOWFALL RATES UP TO 1 INCH POSSIBLE.
DON/T THINK WE WILL SEE TWO INCH HOURLY RATES AS BEST BANDING
SIGNATURE REMAINS WELL NORTHEAST OF THE REGION ACROSS COASTAL ME
WHERE TROF TRANSITIONS FROM AN OPEN WAVE TO A CLOSED MID LEVEL
CIRCULATION. NEVERTHELESS 4-6 INCHES OF SNOW FOR MOST OF THE REGION
AND THE BULK OF THAT FALLING DURING THE MORNING COMMUTE WILL
RESULT IN A SHORT DURATION BUT HIGH IMPACT EVENT. THUS WARNINGS AND
ADVISORIES REMAIN POSTED.
CONDITIONS IMPROVE RAPIDLY WITH SUNSHINE DEVELOPING FROM LATE
MORNING OUT WEST TO EARLY AFTERNOON HERE IN THE EAST AS SYSTEM
REMAINS VERY PROGRESSIVE. INCREASING NORTHWEST WINDS LATER THIS
AFTN OF UP TO 35 MPH WILL LIKELY CREATE BLOWING AND DRIFTING SNOW.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
MAIN FOCUS OF CONCERN FOR THE PERIOD IS THE LIKELIHOOD FOR SOME OF
THE COLDEST AIR OF THE SEASON ASSOC WITH AN ARCTIC AIRMASS WHICH
WILL BUILD ACRS THE RGN FOR THE WEEKEND AND INTO THE BEGINNING OF
THE WORK WEEK.
FOR TONIGHT...COLD AND BLUSTERY BUT DRY AS MID LEVEL FLOW
TRANSITIONS FROM CYCLONIC TO ANTICYCLONIC.
FOR SAT...MDL SOLNS FAIRLY SUCCINCT IN HANDLING THE PATTERN OF THE
DEPARTING STORM AND ASSOC UPR LVL VORT MAX. SHOULD CONTINUE TO SEE
MODEST W-NWLY FLOW INTO ERLY MRNG SAT TAPERING OFF THRU THE DAY AS
THE SFC PRES GRADIENT RELAXES. IN WAKE OF THE SYS COLDER AND DRIER
H85 AIR WILL BEGIN TO INVADE THE RGN. WITH FRESHLY LAID SNOW COUPLED
WITH THE POTENTIAL OF CLEARING SKIES...HAVE FOCUSED ON TEMPS FALLING
BELOW GUIDANCE WITH SINGLE DIGITS FOR SAT MORN LOWS ACRS INTERIOR
LOCALES AND TEENS ON THE CAPE AND SHORES...YET ITS PSBL FOR MID-LVL
CLOUDS IN ASSOC WITH DEPARTING UPR LVL FORCING TO ALLOW CLOUDS TO
LINGER AND PREVENT SFC TEMPS FROM FALLING CONSIDERABLY.
CLOUDS WILL BE ON THE INCRS INTO AFTN AS A SECOND SHRTWV TROF WILL
TRANSLATE THRU THE ERN GRT LKS RGN AND THRU NEW ENGLAND. A BLEND OF
THE NAM/GEM/ECMWF HIGHLIGHT A WEAK AREA OF LOW PRES DEVELOPING ACRS
THE ERN GRT LKS THRU NEW ENGLAND AHEAD OF THE ANTICIPATORY ARCTIC
AIR MASS. MID-LVL CLOUDS ARE LIKELY TO BE ON THE INCREASE LIMITING
TEMPS FROM AN AVERAGE 5-10 DEGREE RISE FOR HIGHS ON SAT. POPS ARE
LIKELY MORESO IN THE VICINITY OF THE GRT LKS RGN...BUT THERE IS A
SLIGHT CHC FOR -SN TO REACH INTO THE BERKSHIRES AS THERE IS
ADIABATIC LIFT EVIDENT IN THE ISENTROPIC FLOW FIELDS...ESPECIALLY IN
FAVORABLE SNOW GROWTH REGIMES.
INTO SUN...WITH W-NWLY FLOW DECOUPLING OVRNGT AND INCRSG CLOUDS
OVRNGT MINS SHOULD FALL BELOW ZERO FOR INTERIOR ELEVATED RGNS...SUCH
AS THE BERKSHIRES AND WORCESTER HILLS...WITH SINGLE DIGITS ELSEWHERE
EXCLUDING THE CAPE AND ISLANDS. CLOUDS SHOULD BREAK INTO THE AFTN
WITH DEPARTING WEAK SFC LOW ALLOWING TEMPS TO REBOUND AN AVERAGE OF
10 DEGREES FOR DAYTIME HIGHS...BUT AT THIS POINT THE ARCTIC AIR MASS
WILL BEGIN TO SETTLE ACRS THE AREA WITH H85 TEMPS AVERAGING -16C AT
MORNING TO -20 TO -22C BY EVNG.
INTO MON...CHALLENGES REMAIN AS SOME UNCERTAINTY LIES WITH POTENTIAL
CLOUD COVER. NEVERTHELESS WITH SUFFICIENTLY COLD ARCTIC AIR MASS...
WEAKENED NWLY FLOW...AND LIKELY SNOW COVER...TEMPS WILL PLUMMET TO
COLDEST VALUES YET FOR THE SEASON. GOING BELOW GUIDANCE...PRESENT
THINKING IS FOR INTERIOR VALLEYS AND HILLS TO FALL TO -10 TO -15F...
WITH REMAINING INTERIOR SECTIONS...INCLUDING THE BOSTON METRO...TO
FALL SEVERAL DEGREES BELOW ZERO. ONLY THE CAPE AND ISLANDS LOOK TO
REMAIN ABOVE ZERO FOR THE MON MORNING TIMEFRAME. SKIES LOOK TO
REMAIN CLEAR THRU MON ALLOWING HIGHS TO RISE INTO THE SINGLE DIGITS
FOR INTERIOR HILLS AND VALLEYS WITH TEENS ELSEWHERE.
ALTHO WINDS WILL WEAKEN WITH THE PRESENCE OF THE ARCTIC AIR MASS...
THEY WILL BE NEVERTHELESS PRESENT FOR CERTAIN LOCALES. ONE THOUGHT
OF CONSIDERATION IS THE POSSIBILITY FOR A WIND CHILL ADV. WILL
ADDRESS AS WE GET CLOSER TO THE PERIOD AND GREATER CONFIDENCE IS
ESTABLISHED WITH ANTICIPATED TEMP TRENDS. PLEASE SEE THE CLIMATE
PORTION FOR POTENTIAL RAMIFICATIONS OF THIS COLD AIR OUTBREAK TO THE
CLIMATOLOGICAL RECORDS.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
HIGHLIGHTS...
*ANOTHER VERY COLD NIGHT MON NIGHT
*POTENTIAL MAJOR WINTER STORM NEXT WED/THU
ANOTHER VERY COLD NIGHT IS EXPECTED MON NIGHT WITH TEMPS EXPECTED
BELOW ZERO FOR MOST OF THE INTERIOR WITH SURFACE HIGH
OVERHEAD...MOSTLY CLEAR SKIES AND SOLID SNOW COVER. ALTHOUGH AIR
MASS HAS BEGUN TO MODERATE PER TEMP CHANGES AT 850 MB...RADIATIONAL
COOLING EXPECTED TO BE OPTIMUM AND MANY INTERIOR SHELTERED LOCATIONS
MAY BE NEARLY AS COLD AS SUN NIGHT.
MAIN FOCUS FOR THIS TIME PERIOD NOW SHIFTS TO POTENTIAL MAJOR STORM
AROUND MID WEEK. THE ECMWF HAS TRENDED SLOWER WITH ITS 00Z RUN AND
IS NOW ONLY ABOUT 6 HOURS FASTER THAN THE OPERATIONAL GFS. THE GGEM
IS STILL WAY SLOWER BECAUSE IT DIGS THE SOUTHERN STREAM ENERGY INTO
THE GULF OF CALIFORNIA BEFORE LIFTING IT TOWARD THE GULF OF MEXICO.
AS PER THE PREEPD...THAT SOLUTION DOES NOT SEEM TO BE AS LIKELY
GIVEN THE PATTERN THIS WINTER SO FAR. ALTHOUGH THERE WILL BE MANY
DETAILS TO WORK OUT FOR AN EVENT THAT IS STILL AT LEAST 5 OR 6 DAYS
AWAY...MEDIUM RANGE MODELS HAVE BEEN SIGNALING A POTENTIAL
SIGNIFICANT COASTAL STORM ALREADY FOR SEVERAL DAYS. MANY OF THE
DETAILS WILL AGAIN INVOLVE THE TIMING OF PHASING BETWEEN NORTHERN
AND SOUTHERN STREAMS. THERE SEEMS TO BE GOOD EVIDENCE THAT A FAIRLY
POWERFUL STORM MAY EVOLVE FROM JUST THE SOUTHERN STREAM WITH COPIOUS
GULF AND SUBTROPICAL ATLC MOISTURE. THE ECMWF THERMAL PROFILE HAS
GOTTEN SOMEWHAT COLDER WITH SUCCESSIVE RUNS AND IS COLDER THAN THE
OPERATIONAL 00Z GFS. INCLINED TO THINK THE COLDER PROFILE MAY MAKE
SENSE GIVEN THE DEPTH AND EXTENT OF ARCTIC AIR RESIDENT OVER NEW
ENGLAND. NONETHELESS...WESTWARD EXTENT OF THE TRACK WILL BE A
DETERMINING FACTOR. FOR NOW...GOING WITH PTYEP OF SNOW ESSENTIAL
ALONG AND NW OF THE BOS-PVD CORRIDOR AND RAIN OR SNOW TO THE SE.
HAVE KEPT POPS IN CHANCE RANGE DUE TO HOW FAR OUT IN TIME...BUT
INCREASED A LITTLE AND ADJUSTED TO ACCOMMODATE THE PROBABLE SLOWER
TIMING FROM PRIOR RUNS. THIS HAS THE POTENTIAL TO BE A VERY HIGH
IMPACT EVENT WITH HEAVY SNOW AND HIGH WINDS. ASTRO TIDES HAVE COME
DOWN SINCE PAST THE FULL MOON BUT STILL MIGHT HAVE TO DEAL WITH SOME
COASTAL FLOODING AND SIGNIFICANT BEACH EROSION...IF EITHER THE
00Z ECMWF OR 00Z GFS SOLUTION COMES CLOSE TO VERIFYING.
&&
.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MEDIUM...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
TODAY...
MVFR IN SNOW ACROSS CT/WESTERN-CENTRAL MA INTO SOUTHWEST NH AT 1
AM. MVFR CONDITIONS WILL OVERSPREAD THE REMAINDER OF MA AND RI BY
3 AM. EXPECTING A PERIOD OF IFR FROM 12Z-15Z IN MODERATE TO HEAVY
SNOW FROM NORTHEAST CT...NORTHERN RI INTO CENTRAL AND NORTHEAST MA
AND SOUTHEAST NH. SNOW WILL MIX WITH OR CHANGE TO RAIN AT ACK AND
POSSIBLY INTO CAPE COD/MVY/BID AND THE IMMEDIATE SOUTH COAST OF RI
AND MA. CONDITIONS RADILY IMPROVE TO VFR FROM WEST TO EAST LATE
MORNING AND EARLY AFTERNOON. NW WINDS MAY GUSTS UP TO 30 KT AFT
20Z WHICH WILL LIKELY YIELD BLOWING AND DRIFTING SNOW. CONFIDENCE
MEDIUM TO HIGH.
SNOW ACCUMULATIONS EXPECTED /HIGHEST CONFIDENCE IN LOWER NUMBERS...
MANCHESTER NH...6-8 INCHES.
BOSTON/LOGAN...6-8 INCHES.
PROVIDENCE...4-6 INCHES.
HARTFORD/BDL...4-6 INCHES.
WORCESTER...4-6 INCHES.
KBOS TERMINAL...
MVFR IN SNOW ARRIVES 07Z-08Z WITH A PERIOD OF IFR IN MODERATE TO
HEAVY SNOW FROM 12Z-15Z. RADILY IMPROVING CONDITIONS 16Z-18Z WITH
VFR CONDITIONS AFT 18Z. GUSTY NW WINDS DEVELOP AFT 20Z WITH GUSTS
TO 30 KT POSSIBLE. THIS WILL CREATE BLOWING AND DRIFTING SNOW. AS
MENTIONED ABOVE SNOW ACCUMULATION FOR BOSTON/LOGAN...HIGH
CONFIDENCE IN 4 INCHES...LOWER CONFIDENCE FOR 8 INCHES.
OUTLOOK...SATURDAY THROUGH TUESDAY NIGHT...
SATURDAY THROUGH MONDAY...HIGH CONFIDENCE OF VFR CONDITIONS.
OVERNIGHT LOWS WILL FALL TO VALUES AT OR BELOW ZERO FOR INTERIOR
LOCALES...WITH THE COLDEST AIR OF THE SEASON EXPECTED MONDAY MORNING.
TUESDAY...MEDIUM TO HIGH CONFIDENCE OF VFR CONDITIONS.
&&
.MARINE...
TODAY...
RAPIDLY INTENSIFYING LOW PRESSURE WILL TRACK FROM SOUTH OF LONG
ISLAND THIS MORNING TO NEAR NANTUCKET AT MIDDAY. GALES LIKELY WITH
THIS LOW ALONG WITH REDUCED VSBY IN SNOW AND RAIN.
TONIGHT...
LOW PRESSURE EXITS NORTHEASTWARD THROUGH THE GULF OF MAINE.
NORTHWEST GALES AND SMALL CRAFT WINDS WILL CONTINUE FOR THE OPEN
WATERS YET WEAKEN INTO MIDNIGHT...WITH SEAS OF 10 FEET FOR THE
OUTER-WATERS. FREEZING SPRAY WILL BE LIKELY DURING THIS TIMEFRAME
FOR MOST OPEN WATERS.
OUTLOOK...SATURDAY THROUGH TUESDAY NIGHT...
SATURDAY-SATURDAY NIGHT...
NORTHWEST GALES DIMINISH THROUGH THE DAY AS AN AREA OF LOW
PRESSURE MOVES ACROSS NEW ENGLAND. WINDS ARE EXPECTED TO WEAKEN
THROUGH THE EVENING HOURS.
SUNDAY-SUNDAY NIGHT...
WITH THE AREA OF LOW PRESSURE MOVING OFF TO THE EAST MUCH COLDER
AIR IN ASSOCIATION WITH AN ARCTIC AIR MASS WILL BEGIN TO FILTER
ACROSS THE REGION. NORTHWEST WINDS WILL INCREASE TO SMALL CRAFT
THRESHOLDS AND THE BOTH THE CHANCES FOR OCEAN EFFECT SNOW SHOWERS
AND FREEZING SPRAY WILL EXIST.
MONDAY-MONDAY NIGHT...
WINDS WILL TAPER THROUGH THE DAY AS HIGH PRESSURE ASSOCIATED WITH
THE ARCTIC AIR SETTLES OVER THE LOCAL MARITIMES. CHANCES FOR
MODERATE FREEZING SPRAY AND OCEAN EFFECT SNOW SHOWERS WILL PERSIST
THROUGH THE MORNING AND MIDDAY HOURS.
TUESDAY...
WINDS AND SEAS SHOULD REMAIN BELOW SCA THRESHOLDS THRU TUE
NIGHT...BEFORE POTENTIAL STORM FORCE CONDITIONS AFFECT SOME OF THE
WATERS LATE WED OR THU.
&&
.TIDES/COASTAL FLOODING...
HIGH ASTRONOMICAL TIDES COUPLED WITH NORTH NORTHEAST FLOW COULD
CAUSE SPLASH OVER OR SPOTTY VERY MINOR COASTAL FLOODING FOR THE
MIDDAY HIGH TIDE ALONG EAST FACING SHORELINES OF MA. WE ARE
PROJECTING A SURGE OF .4 TO .8 FEET...THAT/S AFTER ADDING 0.4 FT
TO THE GFS/ET STORM SURGE GUIDANCE. THE SURFACE LOW LOOKS TOO
PROGRESSIVE TO PERMIT THE ONSHORE WIND DURATION AND FETCH TO CAUSE
ANY SERIOUS PROBLEMS IN SPITE OF THE HIGH ASTRONOMICAL TIDE. DO
NOT EXPECT ANYTHING WORST THAN THE POSSIBILITY OF SPLASH OVER OR
SPOTTY VERY MINOR COASTAL FLOODING.
&&
.CLIMATE...
RECORD LOW MINIMUM / LOW MAXIMUM FOR THE PERIOD OF JANUARY 22ND
THROUGH JANUARY 25TH FOR VARIOUS LOCATIONS THROUGHOUT CENTRAL AND
SOUTHERN NEW ENGLAND.
BOSTON MA
SAT 22ND ... -3 1888 / 13 1888
SUN 23RD ... -6 1882 / 13 1882
MON 24TH ... -13 1882 / 8 1907
TUE 25TH ... -5 1935 / 14 1945
PROVIDENCE RI
SAT 22ND ... -10 1976 / 15 2000
SUN 23RD ... -13 1976 / 10 1976
MON 24TH ... -9 1907 / 9 1907
TUE 25TH ... -3 1945 / 14 1945
HARTFORD/BDL CT
SAT 22ND ... -26 1961 / 13 2000
SUN 23RD ... -19 1961 / 7 1976
MON 24TH ... -19 1961 / 9 1907
TUE 25TH ... -4 1945 / 11 1945
WORCESTER MA
SAT 22ND ... -10 1976 / 9 2000
SUN 23RD ... -13 1976 / 7 1976
MON 24TH ... -14 1948 / 4 1907
TUE 25TH ... -11 1935 / 10 1921
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL NOON EST TODAY FOR CTZ002>004.
MA...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR MAZ021>023.
WINTER STORM WARNING UNTIL 3 PM EST THIS AFTERNOON FOR
MAZ004>007-012>020-026.
WINTER STORM WARNING UNTIL NOON EST TODAY FOR MAZ002-003-
008>011.
NH...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
NHZ011.
WINTER STORM WARNING UNTIL 3 PM EST THIS AFTERNOON FOR NHZ012-
015.
RI...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR RIZ008.
WINTER STORM WARNING UNTIL 3 PM EST THIS AFTERNOON FOR
RIZ001>007.
MARINE...GALE WARNING FROM 1 PM THIS AFTERNOON TO 11 PM EST THIS
EVENING FOR ANZ231>235-237.
SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 1 AM EST
SATURDAY FOR ANZ230-236.
GALE WARNING FROM 11 AM THIS MORNING TO 1 AM EST SATURDAY FOR
ANZ250-251-254>256.
&&
SYNOPSIS...NOCERA
NEAR TERM...NOCERA
SHORT TERM...SIPPRELL
LONG TERM...SIPPRELL/THOMPSON
AVIATION...NOCERA/SIPPRELL/THOMPSON
MARINE...NOCERA/SIPPRELL/THOMPSON
TIDES/COASTAL FLOODING...NOCERA
CLIMATE...SIPPRELLHazardous weather outlook, Jan 21, 5:09 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 509 AM EST FRI JAN 21 2011 NHZ011-221015- CHESHIRE NH- 509 AM EST FRI JAN 21 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. VERY COLD TEMPERATURES ARE EXPECTED OVER THE WEEKEND WITH SUBZERO TEMPERATURES LIKELY SATURDAY NIGHT...SUNDAY NIGHT....AND MONDAY NIGHT. COLDER LOCATIONS MAY REACH NEAR 20 BELOW SUNDAY AND MONDAY NIGHTS. HIGH TEMPERATURES ON SUNDAY WILL LIKELY NOT GO MUCH HIGHER THAN 10 ABOVE. ALTHOUGH CONFIDENCE REMAINS LOW THIS FAR OUT...A MAJOR WINTER STORM MAY AFFECT THE AREA WEDNESDAY AND/OR THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAZ021>023-RIZ008-221015- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-BLOCK ISLAND RI- 509 AM EST FRI JAN 21 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN ARCTIC AIR MASS WILL LIKELY BRING MINIMUM TEMPERATURES OF 5 TO 15 DEGREES SATURDAY NIGHT AND SUNDAY NIGHT. HIGH TEMPERATURES WILL BE ONLY AROUND 20 DURING SUNDAY. A MAJOR COASTAL STORM MAY AFFECT THE AREA WITH HEAVY PRECIPITATION AND HIGH WINDS ON WEDNESDAY AND/OR THURSDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAZ004>007-012>020-026-NHZ012-015-RIZ001>007-221015- NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA- EASTERN ESSEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA- SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA- NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA- SOUTHERN BRISTOL MA-NORTHERN MIDDLESEX MA-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI- 509 AM EST FRI JAN 21 2011 ...WINTER STORM WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. THERE IS ALSO A CHANCE OF SPOTTY MINOR COASTAL FLOODING ALONG THE MASSACHUSETTS EAST COAST AT THE MIDDAY HIGH TIDE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN ARCTIC AIR MASS WILL LIKELY BRING SUBZERO TEMPERATURES FOR MUCH OF SOUTHERN NEW ENGLAND SATURDAY NIGHT AND SUNDAY NIGHT. HIGH TEMPERATURES MAY NOT EXCEED THE TEENS DURING SUNDAY. A MAJOR WINTER STORM MAY AFFECT THE AREA WEDNESDAY AND/OR THURSDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CTZ002>004-MAZ002-003-008>011-221015- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- 509 AM EST FRI JAN 21 2011 ...WINTER STORM WARNING IN EFFECT UNTIL NOON EST TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN ARCTIC AIR MASS WILL LIKELY BRING SUBZERO TEMPERATURES FOR MUCH OF SOUTHERN NEW ENGLAND SATURDAY NIGHT AND SUNDAY NIGHT. HIGH TEMPERATURES MAY NOT EXCEED THE TEENS DURING SUNDAY. ALTHOUGH CONFIDENCE REMAINS LOW THIS FAR OUT...A MAJOR WINTER STORM MAY AFFECT THE AREA ON WEDNESDAY AND/OR THURSDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAZ024-221015- NANTUCKET MA- 509 AM EST FRI JAN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS. .DAY ONE...TODAY AND TONIGHT. SNOW WILL MIX WITH OR CHANGE TO RAIN BY MORNING. LITTLE ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A MAJOR COASTAL STORM WITH HEAVY PRECIPITATION AND HIGH WINDS MAY AFFECT NANTUCKET WEDNESDAY AND/OR THURSDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ231>235-237-221015- CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY- RHODE ISLAND SOUND-BLOCK ISLAND SOUND- 509 AM EST FRI JAN 21 2011 ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. FREEZING SPRAY IS EXPECTED ACROSS MOST OF THE WATERS SATURDAY NIGHT...AND THEN AGAIN SUNDAY AND MONDAY. THERE IS A LOW PROBABILITY OF MODERATE TO HEAVY FREEZING SPRAY SUNDAY NIGHT AND MONDAY. DEPENDING UPON THE TRACK AND INTENSITY OF A LOW PRESSURE SYSTEM...GALES OR EVEN STORM FORCE WINDS ARE POSSIBLE FOR SOME OF THE WATERS NEXT WEDNESDAY AND/OR THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ230-236-221015- BOSTON HARBOR-NARRAGANSETT BAY- 509 AM EST FRI JAN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. A FEW GUSTS NEAR GALE FORCE ARE POSSIBLE LATE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. GALE FORCE WINDS ARE POSSIBLE NEXT WEDNESDAY AND/OR THURSDAY AS A POTENTIALLY INTENSE COASTAL LOW PRESSURE SYSTEM MOVES NORTH ALONG THE COAST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ250-251-254>256-221015- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 509 AM EST FRI JAN 21 2011 ...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 1 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. FREEZING SPRAY IS EXPECTED ACROSS MOST OF THE WATERS SATURDAY NIGHT...AND THEN AGAIN SUNDAY THROUGH MONDAY. THERE IS A LOW PROBABILITY OF MODERATE TO HEAVY FREEZING SPRAY SUNDAY NIGHT AND MONDAY. AN INTENSE LOW PRESSURE SYSTEM MAY BRING GALES TO THE WATERS WEDNESDAY AND/OR THURSDAY. THERE IS EVEN A LOW RISK OF STORM FORCE WINDS OVER SOME OF THE WATERS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. THOMPSON
Nearby
Coastal Flood Statements in Massachusetts, 2011Every coastal flood statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.